MAUDE Adverse Event Report: INARI MEDICAL, INC. CLOTTRIEVER XL CATHETER, 16FR, 105CM; PERIPHERAL MECHANICAL THROMBECTOMY WITH ASPIRATION

INARI MEDICAL, INC. CLOTTRIEVER XL CATHETER, 16FR, 105CM; PERIPHERAL MECHANICAL THROMBECTOMY WITH ASPIRATION
Model Number 40-102 / AS-0181
Medical Device Problem Codes Difficult to Remove (1528); Use of Device Problem (1670); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pulmonary Embolism (1498); Cardiac Arrest (1762)
Date of Event 10/10/2024
Type of Reportable Event Death
Event or Problem Description
A 73-year-old female arrived at the hospital 2 weeks prior due to deep vein thrombosis (dvt).The patient has a history of dvt, atrial fibrillation, and had a recent hysterectomy.The hysterectomy led to bleeding complications which resulted in the patient discontinuing their blood thinners.After the patient was admitted to the hospital, they were placed on heparin, this led to her blood count dropping.The heparin was discontinued, and an inferior vena cava (ivc) filter was placed.The patient returned to the hospital due to continued symptoms.A computed tomography (ct) scan revealed minimal pulmonary embolism (pe) and extensive clot from the left iliac into the ivc where the filter was present.The decision was made to perform a dvt thrombectomy after removing the ivc filter.The patient was flipped supine, and access was achieved.The ivc filter was removed through the internal jugular and the flowtriever catheter, xl (ftxl) with 2 discs deployed.The clottriever xl (ctxl) catheter was used to clear the ivc but, the distal radiopaque tip from the ftxl got caught on the ctxl.To address this, the ftxl discs were briefly dropped to pull the ctxl down and the physician redeployed the discs.The thrombectomy was continued using the ctxl and clottriever bold catheter (ct bold).The patient began to complain of shortness of breath and briefly became unresponsive.Imaging was performed which revealed a lack of clot despite any intervention.At this point, the patient began to decompensate, and imaging revealed an enlarged right ventricle with a clot-in-transit (cit).Attempts were made to go aspirate the cit, but the patient coded.The physician went after the patient's pe first and 2 aspirations were performed.Unfortunately, catheter positioning was lost when cardiopulmonary resuscitation (cpr) began.Tpa was administered and cpr continued for 20 minutes.The patient was unable to be resuscitated and passed away.
 
Additional Manufacturer Narrative
The inari devices were discarded by the user facility and are not available for evaluation.The device identifiers were not provided, the lot history records of all potential lots shipped to the facility were reviewed.There were no discrepancies or unusual findings.There was no report of any device malfunction.Based on the information reviewed, there is no evidence to indicate the presence of a potential quality issue with respect to manufacturing, design, or labeling.The case was reviewed by inari's chief medical officer, who concluded that the patient's death was likely the result of clot embolism that occurred when the ftxl disks were temporarily dropped.Distal embolism is listed in the device labeling as a known potential complication/adverse event.Manufacturer reference #: (b)(4).
 
Event or Problem Description
On (b)(6) 2024, a 73-year-old female patient underwent mechanical thrombectomy of venous embolism using stryker peripheral vascular devices.During the procedure, the patient experienced shortness of breath due to pulmonary embolism.The patient coded, cpr was performed, and thrombectomy of the pulmonary embolism was attempted, however the patient was unable to be resuscitated and passed away.
 
Additional Manufacturer Narrative
Correction needed: initial report: mdr 3020347218-2024-00045.Product reported as flowtriever catheter, xl; model # 10-104; corrected to: clottriever xl catheter, 16 fr, 105 cm; model # 40-102.

Brand Name
CLOTTRIEVER XL CATHETER, 16FR, 105CM
Common Device Name
PERIPHERAL MECHANICAL THROMBECTOMY WITH ASPIRATION
Manufacturer (Section D)
INARI MEDICAL, INC.
6001 oak canyon
suite 100
irvine CA 92618
Manufacturer (Section G)
INARI MEDICAL, INC.
6001 oak canyon
suite 100
irvine CA 92618
Manufacturer Contact
james bennett
6001 oak canyon
suite 100
irvine, CA 92618
9494132147
MDR Report Key20635922
Report Number3020347218-2024-00045
Device Sequence Number17984386
Product Code QEW
UDI-Device Identifier00850291007277
UDI-Public00850291007277
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K221531
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician Assistant
Type of Report Initial,Followup
Report Date (Section B) 06/30/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number40-102 / AS-0181
Device Catalogue Number41-102
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/10/2024
Supplement Date Received by Manufacturer06/29/2026
Initial Report FDA Received Date11/07/2024
Supplement Report FDA Received Date06/30/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CLOTTRIEVER BOLD CATHETER; CLOTTRIEVER SHEATH, 16 FR; CLOTTRIEVER XL CATHETER; FLOWSAVER; INTR24 SHEATH; TRIEVER24
Outcome Attributed to Adverse Event Life Threatening; Required Intervention; Death;
Patient Age73 YR
Patient SexFemale